Arizona, 2019

Flash Flood in Arizona, September 8, 2019

September 8, 2019 · NWS TWC · 1 event in 1 county or zone

Isolated slow moving thunderstorms formed across parts of southeast Arizona. The strongest storms produced two to four inches of rain in parts of Douglas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated slow moving thunderstorms formed across parts of southeast Arizona. The strongest storms produced two to four inches of rain in parts of Douglas. This resulted in several flooded homes and streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 8, 1:30 PM MST, 5 hours earlier.

Area forecast discussion, Sep 8, 1:30 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
130 PM MST Sun Sep 8 2019

.SYNOPSIS...Conditions for showers and thunderstorms will remain
favorable through the first half of the week. Some storms will
generate strong gusty winds and heavy rain. A drying trend from the
west will limit thunderstorms the second half of the week. As storms
increase, temperatures will fall back to near or below average most
of the week before heating up Friday and Saturday.

&&

.DISCUSSION...Lingering moisture in combination with daytime heating
and a weak disturbance passing by will trigger more showers and
thunderstorms this afternoon and evening. Thereafter, enough
moisture will remain in place through at least the first one-half of
the week to support daily thunderstorms. Otherwise, a drier weather
pattern will evolve for the second one-half of the week. Lowering
height and thickness values will keep daytime temperatures at or
slightly below normal readings this week as well.

&&

.AVIATION...Valid through 10/00Z.
Isolated to scattered TSRA this afternoon mainly from Tucson south
and eastward. Cloud bases will generally be SCT 8k-12k ft MSL with
another SCT-BKN layer around 20k ft MSL in the afternoon and
evening. Surface winds will be out of the south/southwest at 8-12
kts with gusts to 20 kts possible. Overnight winds variable less
than 10 kts becoming southwesterly again Monday afternoon. Gusty and
erratic winds possible near TSRA. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Daily thunderstorm chances continue through Tuesday
mainly from central Pima County eastward. Wednesday storm chances
shift to include areas mainly east of Tucson. Expect dry conditions
Thursday then a slight chance of showers and thunderstorms return
for areas east of Tucson Friday into the weekend. 20-ft winds become
breezy at times during the afternoon through Wednesday, primarily
across western Pima County. Thereafter winds follow diurnal trends
with speeds less than 15 mph. Expect to see gusty outflows around
strong thunderstorms as well.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 8, 4:17 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
417 PM MST Sun Sep 8 2019

AZZ508-082345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
417 PM MST Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 445 PM MST...

At 416 PM MST, Doppler radar was tracking a strong thunderstorm
southwest of McNeal, or 15 miles northwest of Douglas, moving east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bisbee-Douglas Airport and McNeal.

LAT...LON 3147 10976 3162 10975 3162 10955 3146 10955
TIME...MOT...LOC 2316Z 277DEG 16KT 3154 10966

KD
Special weather statement, Sep 8, 6:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
602 PM MST Sun Sep 8 2019

AZZ508-090130-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
602 PM MST Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
630 PM MST...

At 600 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee-Douglas Airport, or 10 miles northwest of Douglas.

Another strong thunderstorm was just east of Douglas, near the
International Border.

Both storms were moving east to southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

LAT...LON 3154 10974 3149 10935 3133 10932 3134 10978
TIME...MOT...LOC 0100Z 286DEG 10KT 3146 10966

KD

The radar

The Tucson radar (KEMX), 122 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
September 8, 6:30 PM MST to 8:00 PM MST
Where
Cochise County, 0.38 mi WNW of Douglas Arpt to 1.18 mi E of Douglas
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
31.353, -109.506

At least 3 cars were stranded in flood waters 1 to 2 feet deep and six homes had at least minor flooding in Douglas from 2 to 4 inches of rain which fell on the east side of the city. A retaining wall was washed out near 8th St. and Washington St. Much of the runoff drained into a baseball field, filling it with water 3 to 4 feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856776.